Minnesota, 2015

Extreme Cold in Minnesota, January 3 to 5, 2015

January 3 to 5, 2015 · NWS FGF · 21 events in 21 counties and zones

As the blizzard event on January 3rd ended, the concern quickly shifted to dangerously cold wind chills. From the afternoon of the 3rd through the morning of the 5th, wind chill readings dipped to 40 below to 50 below zero.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As the blizzard event on January 3rd ended, the concern quickly shifted to dangerously cold wind chills. From the afternoon of the 3rd through the morning of the 5th, wind chill readings dipped to 40 below to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 3, 2:45 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 3, 2:45 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
245 PM CST SAT JAN 3 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 245 PM CST SAT JAN 3 2015

THE BLOWING SNOW HAZARD IS QUICKLY DIMINISHING AS WIND SPEEDS
SLOWLY WEAKEN. WEBCAMS AND OBSERVATIONS CONFIRM THAT VISIBILITY IN
MOST AREAS IS NOW AOA 6 MILES. WILL CANCEL ALL CURRENT WINTER
WEATHER HEADLINES AND REPLACE WITH WIND CHILL HEADLINES.

A VERY COLD AIRMASS WILL MOVE INTO THE REGION...AND REMAIN.
STRONG HIGH PRESSURE WILL TRACK ACROSS THE WESTERN
DAKOTAS...KEEPING THIS REGION WITHIN A SFC PRESSURE GRADIENT. CURRENT
FORECASTED TEMPERATURE AND WIND SPEEDS INDICATE MOST LOCATIONS
ACROSS THE NORTHERN 2/3RDS OF THE FA WILL HAVE WIND CHILL VALUES OF
-40F TO -50F (THERE MAY BE A BRIEF PERIOD OF WARMER THAN -40F
WIND CHILL VALUES SUNDAY AFTERNOON). WILL ISSUE A WIND CHILL
WARNING ACROSS THE NORTHERN 2/3RDS OF THE FA UNTIL 18Z
MONDAY...WITH A WIND CHILL ADVISORY ACROSS THE FAR SOUTHERN FA
DURING THIS SAME TIME PERIOD.

THE NEXT PACIFIC COAST WAVE WILL BRING SNOW CHANCES TO A PORTION
OF SOUTHEAST NORTH DAKOTA BY LATER MONDAY AFTERNOON. THE CURRENT
EXPECTED TRACK WOULD PLACE 1-3 INCHES OF SNOW ACROSS THIS
AREA...WITH THE HIGHER TOTALS TO THE SOUTH.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 245 PM CST SAT JAN 3 2015

THE MAIN CONCERN THROUGH THIS TIME WILL BE THE BITTERLY COLD
TEMPS.

A LITTLE LIGHT SNOW MAY LINGER MONDAY NIGHT BEFORE THE BETTER
FORCING WITH THE DEPARTING SHORTWAVE TROUGH QUICKLY MOVES SOUTHEAST.
ANOTHER VERY STRONG 1050MB+ ARCTIC HIGH WILL THEN BUILD INTO THE
PLAINS TUE/WED. TEMPS AT 850 MB DROP INTO THE -25 TO -30C RANGE BY
TUESDAY...AND WITH THE CENTER OF THE SFC HIGH REMAINING TO THE
WEST...WILL LIKELY KEEP SOME WIND. WITH HIGHS TUE/WED MOST LIKELY
REMAINING BELOW ZERO IN MANY AREAS...DANGEROUS WIND CHILLS WILL BE A
CONCERN.

MAY ACTUALLY SEE RISING TEMPS WED NIGHT AHEAD OF THE NEXT UPPER
TROUGH DIVING SOUTHEAST IN NORTHWEST FLOW ALOFT. ANY PRECIP WITH
THIS SYSTEM WOULD BE LIGHT...AND HAVE KEPT FORECAST DRY.

FOR FRIDAY INTO NEXT WEEKEND...THE GLOBAL MODELS SHOW GREATER
DIFFERENCES WITH THE TIMING OF SFC/UPPER AIR FEATURES LEADING TO LOW
CONFIDENCE. THE GFS BRINGS ANOTHER REINFORCING ARCTIC HIGH SOUTHWARD
BY NEXT SATURDAY WHILE THE ECMWF INDICATES WARMER TEMPS AND A MORE
ZONAL FLOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1248 PM CST SAT JAN 3 2015

MOST OF THE SNOW HAS ENDED...ALTHOUGH SOME LIGHT SNOW WILL LINGER
AT KBJI INTO THE AFTERNOON. NORTH WINDS WILL GUST AT TIMES NEAR OR
OVER 30 KTS FOR A TIME THIS AFTERNOON FROM THE RED RIVER VALLEY
WESTWARD...LEADING TO SOME REDUCED MVFR/IFR VSBYS. AREAS OF
IFR/MVFR CEILINGS THIS AFTERNOON ARE EXPECTED TO GIVE WAY TO VFR
CONDITIONS THIS AFTERNOON/EVENING. NORTHERLY WINDS WILL GRADUALLY
SUBSIDE THIS EVENING AND BECOME MORE NORTHWESTERLY OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL NOON CST MONDAY FOR NDZ049-052-053.

     WIND CHILL WARNING UNTIL NOON CST MONDAY FOR NDZ006>008-014>016-
     024-026>030-038-039-054.

MN...WIND CHILL ADVISORY UNTIL NOON CST MONDAY FOR MNZ029>032-040.

     WIND CHILL WARNING UNTIL NOON CST MONDAY FOR MNZ001>009-013>017-
     022>024-027-028.

&&

SHORT TERM...TG
LONG TERM...MAKOWSKI
AVIATION...MAKOWSKI
Hazardous weather outlook, Jan 3, 5:10 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 AM CST SAT JAN 3 2015

MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-041115-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH-
510 AM CST SAT JAN 3 2015

...WINTER STORM WARNING IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NEAR BLIZZARD CONDITIONS ARE POSSIBLE AT TIMES THROUGH EARLY
AFTERNOON IN THE NORTHERN RED RIVER VALLEY. LIGHT SNOW WILL MOVE
EAST INTO WEST CENTRAL MINNESOTA...WITH ANOTHER 1 TO 3 INCHES
POSSIBLE HEAR. FOR TONIGHT...DANGEROUSLY COLD WIND CHILLS FROM 35
TO 50 BELOW WILL DEVELOP THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME
LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON
MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-022>024-027-028-NDZ024-028>030-038-039-041115-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-
510 AM CST SAT JAN 3 2015

...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW IS POSSIBLE TODAY WITH ADDITIONAL
ACCUMULATIONS FROM 1 TO 3 INCHES. FOR TONIGHT...DANGEROUSLY COLD
WIND CHILLS FROM 35 TO 50 BELOW WILL DEVELOP THROUGHOUT THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME
LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON
MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ029>032-040-NDZ049-052-053-041115-
WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RANSOM-
SARGENT-RICHLAND-
510 AM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT SNOW IS POSSIBLE TODAY...WITH ACCUMULATIONS UP TO ONE
INCH POSSIBLE. FOR TONIGHT...DANGEROUSLY COLD WIND CHILLS FROM 35
TO 40 BELOW WILL DEVELOP THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME
LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON
MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

In the hours before

Local storm report, Jan 3, 11:07 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1107 AM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     SNOW             12 NW CAVALIER          48.92N 97.81W
01/03/2015  M6.4 INCH        PEMBINA            ND   PUBLIC

            STORM TOTAL.

&&

JAM
Local storm report, Jan 3, 11:12 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1112 AM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             LONG LOST LAKE          47.19N 95.42W
01/03/2015  M1.5 INCH        CLEARWATER         MN   CO-OP OBSERVER

            24-HOUR TOTAL THROUGH 7 AM.

&&

JAM
Local storm report, Jan 3, 11:58 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1158 AM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             RED LAKE FALLS          47.89N 96.27W
01/03/2015  M4.5 INCH        RED LAKE           MN   CO-OP OBSERVER

            SNOW TOTAL THROUGH 7 AM.

0700 AM     SNOW             CAVALIER                48.80N 97.62W
01/03/2015  M8.0 INCH        PEMBINA            ND   CO-OP OBSERVER

            STORM TOTAL THROUGH 7 AM.

&&

JAM
Local storm report, Jan 3, 12:22 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1222 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     BLIZZARD         6 NW FISHER             47.86N 96.89W
01/03/2015                   POLK               MN   PUBLIC

            REPORT OF VISIBILITY 500 FT TO 1/4 MILE ON HWY 2 BETWEEN
            FISHER AND EAST GRAND FORKS.

&&

JAM
Local storm report, Jan 3, 12:43 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     SNOW             4 N PARK RIVER          48.45N 97.74W
01/03/2015  M4.0 INCH        WALSH              ND   MESONET

            STORM TOTAL.

&&

JAM
Local storm report, Jan 3, 2:43 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             6 SE PENN               48.16N 99.00W
01/03/2015  E4.5 INCH        RAMSEY             ND   CO-OP OBSERVER

            24-HOUR STORM TOTAL.

0700 AM     SNOW             MAYVILLE                47.50N 97.33W
01/03/2015  M1.2 INCH        TRAILL             ND   CO-OP OBSERVER

            24-HOUR STORM TOTAL.

&&

JAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
January 3, 2:49 PM CST to January 5, 12:00 PM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
January 4, 2:33 PM CST to January 5, 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
January 4, 2:33 PM CST to January 5, 12:00 PM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547768, 547769, 547770, 547771, 547772, 547773, 547774, 547775, 547776, 547777, 547778, 547779, 547780, 547781, 547782, 547783, 547784, 547785, 547786, 547787, 547788.